Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 83, NWS Key West, FL

June 29, 2021

NWS Key West, FL issued this special marine warning at Jun 29, 2021, 11:33 AM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 11:33 AM EDT (15:33 UTC)
Expired
Jun 29, 2021, 12:30 PM EDT
In force
57 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 48 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 3.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2500 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WHUS52 KKEY 291533
SMWKEY
GMZ035-044-053-054-073-074-291630-
/O.NEW.KKEY.MA.W.0083.210629T1533Z-210629T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1133 AM EDT Tue Jun 29 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Craig Key to Halfmoon Shoal out 60 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
  out to the reef...

* Until 1230 PM EDT.

* At 1133 AM EDT, a strong thunderstorm was located 14 nm south of
  Sombrero Key Light, moving northwest at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Big Pine Shoal, Big Munson Island, Coupon Bight, Ninefoot Shoal,
  Newfound Harbor, Looe Key Light and Cudjoe Bay.

LAT...LON 2449 8099 2424 8111 2439 8163 2472 8152
TIME...MOT...LOC 1533Z 108DEG 20KT 2439 8113 

HAIL...0.00IN
WIND...>34KTS

$$

BT
1 follow-up statement
952 
FZUS72 KKEY 291605
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1205 PM EDT Tue Jun 29 2021

GMZ073-291614-
/O.CAN.KKEY.MA.W.0083.000000T0000Z-210629T1630Z/
1205 PM EDT Tue Jun 29 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

LAT...LON 2439 8163 2472 8152 2454 8110 2430 8124
TIME...MOT...LOC 1604Z 108DEG 20KT 2444 8131 

$$

GMZ035-044-053-054-074-291630-
/O.CON.KKEY.MA.W.0083.000000T0000Z-210629T1630Z/
1205 PM EDT Tue Jun 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 60 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Straits of Florida from Craig Key to west end of Seven Mile Bridge
out 20 nm...

At 1204 PM EDT, a strong thunderstorm was located 7 nm south of Big
Pine Shoal, moving west at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Big Pine Shoal, Big Munson Island, Coupon Bight, Ninefoot Shoal,
Newfound Harbor, Looe Key Light and Cudjoe Bay.

LAT...LON 2439 8163 2472 8152 2454 8110 2430 8124
TIME...MOT...LOC 1604Z 108DEG 20KT 2444 8131 

HAIL...0.00IN
WIND...>34KTS

$$

BT

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 29, 10:38 AM EDT, 55 minutes earlier.

Area forecast discussion, Jun 29, 10:38 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1038 AM EDT Tue Jun 29 2021

.DISCUSSION...
Another wet day is shaping up for the Florida Keys. The Middle and
Upper Keys received most of the rainfall this morning, with
Marathon already having received 0.66 inches this morning. The
daily rainfall record for Marathon is currently 0.68 inches, which
will likely be broken in the next hour or two with the convective
activity over the Florida Straits moving northwest towards the
Middle and Upper Keys. High pressure is currently anchored in the
western Atlantic and is supporting primarily moderate east to
southeast breezes across the coastal waters. Marine observations
are ranging from 9 to 13 knots in the nearshore waters. Aloft, an
upper-level low is moving across the southern edge of the Gulf
States. This is keeping an inhibition and drier air at bay, so
storms are flourishing in this environment. The 12Z KEY RAOB
recorded a PW of 2.12 inches and ample fuel for developing storms,
so have retained the 60% PoPs for the remainder of the day due to
this very favorable environment for convective activity. no
changes planned for needed for the forecast.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, High
pressure centered over the western North Atlantic will maintain
moderate east to southeast breezes this afternoon into tonight,
with breezes slowly decreasing tomorrow. Breezes will diminish
further tomorrow night, then light to gentle southeast breezes
will prevail from Thursday through the end of the week.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through 12z
Wednesday morning. Scattered showers and isolated thunderstorms are
expected to proliferate by late morning in MTH and by the early
afternoon at EYW. This will result in bouts of MVFR ceilings, IFR
visibilities, and wind gusts near 25 knots. Confidence in convective
activity is high enough to mention VCSH throughout the entire TAF
period, and specific timing and impacts will be reserved to future
(possibly frequent) amendments and TEMPOs.

&&

.CLIMATE...
On this day in 1920, the daily record low temperature of 69F was
recorded in Key West. Temperature records date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...NB
Aviation/Nowcasts....BT
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 29, 4:28 AM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
428 AM EDT Tue Jun 29 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are expected Wednesday, with isolated
thunderstorms possible from Wednesday night through Monday. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:18 AM EDTSpecial Marine WarningKEY42 min
Jun 29, 3:39 AM EDTSpecial Marine WarningKEY32 min
Jun 29, 3:53 AM EDTSpecial Marine WarningKEY52 min
Jun 29, 4:00 AM EDTSpecial Marine WarningKEY23 min
Jun 29, 4:10 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:25 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:53 AM EDTSpecial Marine WarningKEY37 min
Jun 29, 11:45 AM EDTSpecial Marine WarningKEY49 min
Jun 29, 12:02 PM EDTSpecial Weather StatementKEY28 min
Jun 29, 12:23 PM EDTSpecial Marine WarningKEY52 min
Jun 29, 12:47 PM EDTSpecial Marine WarningKEY58 min
Jun 29, 5:17 PM EDTSpecial Marine WarningKEY28 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.